Pills, meds, side effects

Gog here.

The GP phoned at 8.30am, which I thought was nice because it meant he’d done it first thing. He does seem to care and try really hard to help, which feels very reassuring.

We weren’t on the phone long as the GP spent most the time being pissed off that things were still as bad as they were and that we hadn’t heard anything from the urgent referral to the psychiatrist.

When the GP checked the system he said that there was a note saying the psychiatric services had sent us a letter (I presume with an appointment date?), but as they hadn’t heard from us we had been discharged from their services.

We never got the letter.

I told the GP that this had happened before with our last psychiatrist; missed appointments because we never got the letters they sent, even after we repeatedly gave them our address. The GP said they would have the same address as he had, and when he read it back it was the right one.

This is disgusting – we have been struggling for two months, just waiting for this appointment, and they didn’t even try figure out why we didn’t get in touch!

The GP promised to chase this up, and said he can see we need help urgently and he really will try get us that. He said that he thinks it would be beneficial for Anon to see someone regularly, every few weeks, and has said that although the first appointment with the psychiatrist will have to be in a hospital, after that we could hopefully meet up at our house or on neutral territory.

Anon was freaked out immediately after the phone call. Lots of different worries about the GP and then general terror about the psychiatrist appointment. I managed to redirect her into looking up meds she is willing to try, as we lost the last list, and that calmed her down a little.

I’ve also been helping her look and it’s bloody tough. I know Anon is sensitive when it comes to potential medication side effects and finds many scary, but even I wouldn’t consider taking some of them!

Take Saphris / Asenapine for example, here are some of the potential side effects:

More common

  • Abnormal or decreased touch sensation
  • inability to move the eyes
  • increased blinking or spasms of the eyelid
  • lip smacking or puckering
  • puffing of the cheeks
  • rapid or worm-like movements of the tongue
  • sticking out of tongue
  • trembling or shaking of the hands or feet
  • trouble with breathing, speaking, or swallowing
  • twitching, twisting, uncontrolled repetitive movements of the tongue, lips, face, arms, or legs
  • uncontrolled chewing movements
  • uncontrolled twisting movements of the neck, trunk, arms, or legs
  • unusual facial expressions
  • weakness of the arms and legs

Less common

  • Blurred vision
  • dizziness
  • headache
  • nervousness
  • pounding in the ears
  • slow or fast heartbeat

Rare

  • Black, tarry stools
  • blood in the urine or stools
  • changes in patterns and rhythms of speech
  • coma
  • convulsions

 

Hmm.

Anon has found five meds she would happily try, but none of them are approved for Bipolar in the UK (could be used off-label) and both Trileptal and Topamax are only used for seizures here. Even so I am glad she has found some she is willing to try, it is up to the psychiatrist to help us find something that works now.

In case anyone’s interested, the meds Anon is willing to try are:

1) Latuda (Lurasidone)

2) Trileptal (Oxcarbazepine)

3) Invega (Paliperidone)

4) Risperdal (Risperidone)

5) Topamax (Topiramate)

Advertisements

6 thoughts on “Pills, meds, side effects

  1. Saphris side effects were not too bad except for having to take it at night because it knocked me out. Topamax I have been on for a few years now. The only side effect I’ve had is weight loss. I’m also on a Bipolar medication for people who are somewhat resistant to medication. It’s called Viibryd. There haven’t been any real side effects but is hard to come off of if you want to. I’ve been on it for a few years now it can be expensive if you don’t have insurance. Having Klonopin on hand for Anxiety has been a huge help! It’s also inexpensive. Latuda raised my glucose levels and I gained 40 pounds. Risperdal didn’t work and I gained weight also. I’ve been on quite a few medications almost everything except Lithium. It’s tough to find the right combo and the right diagnosis. Good luck I know insurance stuff sucks.

    Like

    • This is the thing I hate about meds, sometimes people will take the ones I think of as ‘scary’ (the ones that have side effects that terrify me!) and have no side effects at all…I just wish you could predict which side effects you would get with which meds, it would make the whole thing so much easier 😀

      I also wish that weight gain wasn’t such a common side effect with virtually every psych med :/

      Thanks for sharing your experiences. We live in the UK so luckily don’t have to worry about insurance, but there aren’t many meds approved to treat Bipolar here…I’ve noticed America seems to have more options, and the psychiatrists I’ve seen have refused to try a few of the meds I’d like to.

      Liked by 1 person

      • I don’t know how they can just “refuse”. Everyone responds differently to meds. My Psychiatrist will try to push something new that he got samples of from a drug rep. and will get mad when I refuse. The last one Brintellix almost got me arrested! lol I was so irritable and aggressive I started an argument with a traffic cop over seeing work at the end of our driveway. The construction workers intervened. lol Effexor is an antidepressant that has little to no side effects that worked well on me I was just on it too long. Good luck. It’s so difficult when the system works against us.

        Like

      • Have you ever had a problem with any anti-depressants causing you to go manic? That happened to me with one anti-depressant, and now they refuse to try me on any others. I struggle most with the depressive side of the illness, and none of the anti psychotics / mood stabilisers they have tried have helped at all…

        Wow I didn’t realise med companies gave samples out, are you in the US? From what I’ve seen, med stuff is so different in America compared to the UK…I was watching an American show a while back and there was, like, a commercial advertising a psych med just mixed in with the other adverts! I was so surprised, never seen that before 😀

        Like

      • Yes I’m in the U.S. so it is very different. My Psychiatrist gets the samples from the drug company representatives that go doctor to doctor trying to get them to prescribe their new medications. Sometimes this is good and sometimes it’s not. I have had manic episodes on an anti-depressant. It depends which one it is. Unfortunately it’s trial and error. I also tend to be in a depressive mode most of the time. I have manic episodes a few times a year.

        Liked by 1 person

  2. Pingback: NHS 111, GP & crisis team | Bipolar-and-Us

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s